Illinois, 2017

Damaging Wind in Illinois, August 1, 2017

August 1, 2017 · NWS LOT · 3 events in 2 counties and zones

Thunderstorms moved across portions of northern Illinois during the afternoon hours of August 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Thunderstorms moved across portions of northern Illinois during the afternoon hours of August 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 1, 5:26 AM CST, 6 hours 16 minutes earlier.

Area forecast discussion, Aug 1, 5:26 AM CST, 6 hours 16 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
626 AM CDT Tue Aug 1 2017

.SHORT TERM...
325 AM CDT

Through tonight...

Primary forecast concern in the short term is with convective
chances this afternoon. GOES-16 water vapor imagery shows a fairly
well defined, albeit weak, circulation over eastern IA associated
with a weakening mid-upper trough approaching the region. Trough
axis is forecast to largely be east of our CWA by the time of peak
heating this afternoon, but getting a strong signal for isolated
to scattered convection in the convective allowing models (CAMs)
this afternoon, particularly over central and southern portions of
the CWA. Overall, not a lot of factors strongly supporting
showers & t-storms this afternoon, but given the strong signal in
the CAMs, opted to bump up pops somewhat to account for isolated
to widely scattered coverage of convection this afternoon.
Instability isn't progged to be terribly impressive (MLCAPEs on
the order of about 1000 j/kg) and upper level winds are almost
non-existent, so storms will be very pulse-y in nature going
straight up, collapsing and sending out outflow in all directions
which assuming progged thermodynamics are accurate depicting no
CAP should result in additional development. Will also need to
keep an eye on the weak lake breeze that is likely to form this
afternoon as a potential focusing mechanism for convection.
Convection should be strongly diurnal in nature, fading quickly
this evening with the loss of daytime heating. The increase in
cloud cover from the convection will probably keep temps this
afternoon a degree or two cooler than Monday.

- Izzi

&&

.LONG TERM...
325 AM CDT

Wednesday through Monday...

A weak mid-upper level trough and the remnants of a dying cold
front could be enough to support some convection in the area again
Wednesday. Given such meager forcing and the lack of wind shear,
it is hard to envision a scenario with widespread and/or organized
convection, so maintained just maintained chance pops. A little
concerned even those pops could end up being a little high, but
again a fairly coherent signal in the models certainly supports
the higher pops.

A much stronger upper trough will ride the northwest into the
region Thursday, carving out an unseasonably strong upper low over
the upper Mississippi Valley/western Great Lakes region. High
pressure over the lower Mississippi Valley should limit any
meaningful return flow of moisture from the Gulf, however
evapotranspiration should be enough to support dewpoints in the
60s Thursday afternoon. Gradually cooling mid level temps
overspreading the warm sector should result in MLCAPE values
likely exceeding 1000 j/kg during the afternoon. It is possible
there may not be a lot of prior convection to muddle the forecast,
so that increases confidence somewhat in the progged instability
actually being realized. The strength of the upper trough will
support unusually strong winds aloft for August and result in
fairly impressive shear profiles, especially as you get farther
north. While moisture and instability look to be on the lower end
of the spectrum for severe weather in August, the shear and
especially strength of the upper trough are skewed more toward the
more concerning end of the spectrum, so will need to keep an eye
on the severe weather threat for Thursday afternoon and evening
locally.

A strong push of cold air is expected in the wake of the system
Friday. Didn't make any adjustments to the model blend, but it is
not hard to envision a scenario where those highs end up being too
warm and some areas potentially not even reach 70 degrees for a
high on Friday. Especially given the potential for fairly
extensive cold air stratocumulus.

Temperatures will moderate over the weekend as the heart of the
cold air moves east and the upper flow begins to flatten out.
Medium range guidance is hinting at another shortwave affecting
the region later in the weekend, but confidence at this distance
isn't terribly high, particularly with the Thursday system progged
to close off and potentially slow down the progression of the
pattern a bit. Didn't make any changes to the model blend pops,
but a little concerned they may be too high over the weekend.

- Izzi

&&

.AVIATION...
For the 12Z TAFs...

Light and variable winds will continue early this morning as high
pressure begins to settle just to our south, then expect a light
SW wind to overspread the terminals. Winds will remain light
enough to allow a lake breeze to push inland once more this
afternoon. Similar to yesterday, expect the lake breeze to make
very slow progress inland and will likely stall at times making
specific timing tricky. Once the boundary passes through, though,
expect winds to shift to the east at 7-9kt. Winds will become
light and variable again this evening around sunset.

The other concern this afternoon will be widely scattered pop-up
showers and thunderstorms. There is no well defined source of
forcing, other than the lake breeze, so coverage should stay on
the lower end and most models keep the greatest coverage just
south of the terminals. Still the lake breeze may be able to help
kick off a storm or two this afternoon, thus will continue to
carry a VCTS mid to late this afternoon.

BMD

&&

.MARINE...
244 AM CDT

High pressure is over the Midwest this morning and a modest south
to southwest gradient will be in place today across Lake
Michigan. Meanwhile, low pressure over northern Ontario this
morning will move east across James Bay while a trailing cold
front sags south across Lake Michigan tonight into Wednesday
turning winds north to northeast in its wake. Another low will
form over the central Great Plains Wednesday night and lift across
the central portions of Lake Michigan Wednesday night deepening
slightly. Behind the low on Friday, north to northwest winds will
strengthen to around 30 kt. Winds should ease again over the
weekend as high pressure builds back over the region.

BMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 1, 11:15 AM CST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1215 PM CDT Tue Aug 1 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
021715-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
1215 PM CDT Tue Aug 1 2017 /115 PM EDT Tue Aug 1 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...This Afternoon and Tonight.

WEATHER HAZARDS EXPECTED:
  Limited Thunderstorm Risk.

DISCUSSION:

Isolated to widely scattered thunderstorms are expected this
afternoon and linger into this evening. The greatest coverage of
storms should be south of Interstate 90. Wind gusts up to 40 mph
and brief, heavy downpours are possible.

In addition, flooding will continue along portions of the Fox,
Pecatonica, and Rock Rivers.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Thunderstorm Risk.
Thursday...
  Limited Severe Thunderstorm Risk.
Saturday...
  Limited Thunderstorm Risk.
Monday...
  Limited Thunderstorm Risk.

In addition, flooding will continue along portions of the Fox,
Pecatonica, and Rock Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

Storms will move very slowly and erratically.

&&

LMZ740>745-021715-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
1215 PM CDT Tue Aug 1 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...This Afternoon and Tonight.

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Thunderstorm Risk.
Thursday...
  Elevated Thunderstorm Risk.
  Hazardous Conditions for Small Craft are likely.
Friday...
  Hazardous Conditions for Small Craft are likely.
Saturday...
  Limited Thunderstorm Risk.
Monday...
  Limited Thunderstorm Risk.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-021715-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
1215 PM CDT Tue Aug 1 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There will be periodic chances of thunderstorms with the highest
chance on Thursday.

&&

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Aug 1, 11:39 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service Chicago/Romeoville IL
1239 PM CDT Tue Aug 1 2017

ILZ010>014-019>023-032-033-039-INZ001-002-010-011-019-012100-
Lee-De Kalb-Kane-DuPage-Cook-La Salle-Kendall-Grundy-Will-
Kankakee-Livingston-Iroquois-Ford-Lake IN-Porter-Newton-Jasper-
Benton-
Including the cities of Dixon, Dekalb, Aurora, Elgin, Wheaton,
Chicago, Ottawa, Oswego, Morris, Joliet, Kankakee, Pontiac,
Watseka, Paxton, Gary, Valparaiso, Morocco, Rensselaer,
and Fowler
1239 PM CDT Tue Aug 1 2017 /139 PM EDT Tue Aug 1 2017/

...Funnel Clouds Possible Through This Afternoon...

Atmospheric conditions are favorable for the development of
isolated funnel clouds associated with widely scattered
thunderstorms expected through the afternoon. These funnel clouds
normally only protrude a few hundred feet downward from the parent
cloud, rotate or spin like a top, and last a few minutes before
dissipating.

These funnel clouds rarely touch the ground and typically do not
pose any sort of hazard. The atmospheric conditions that these
funnel clouds develop in do not support strong, damaging
tornadoes. However, on extremely rare occasions, these funnels can
briefly touch the ground and produce very minimal, if any, damage.

If threatening weather approaches, move indoors to a place of
safety. The National Weather Service will continue to closely
monitor the situation.

RC

The radar

The Chicago radar (KLOT), 60 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, La Salle

When
August 1, 11:42 AM CST to 11:45 AM CST
Where
La Salle County, 3 mi S of Leland
Reported by
Trained Spotter
Coordinates
41.577, -88.800

A funnel cloud was viewed for about 3 minutes.

Funnel Cloud, La Salle

When
August 1, 11:55 AM CST
Where
La Salle County, Serena
Reported by
Social Media
Coordinates
41.480, -88.730

Photos were taken of a funnel cloud near Serena.

Thunderstorm Wind, Cook

When
August 1, 2:10 PM CST
Where
Cook County, 5 mi E of Berwyn
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.850, -87.653

Numerous branches were blown down, including several large branches between Ashland and Pulaski and Roosevelt and 31st in the Little Village Neighborhood.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721086, 721088, 721100.